Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 112, NWS Des Moines, IA

June 6, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 7:45 PM CDT for 4 counties in Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 7:45 PM CDT (00:45 UTC)
Expired
Jun 6, 2018, 8:45 PM CDT
In force
60 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:54 PM CDTTSTM WND GST 606 S Menlo, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS53 KDMX 070045
SVRDMX
IAC001-009-029-077-070145-
/O.NEW.KDMX.SV.W.0112.180607T0045Z-180607T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
745 PM CDT WED JUN 6 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Cass County in southwestern Iowa...
  Southern Guthrie County in west central Iowa...
  Southern Audubon County in west central Iowa...
  Adair County in southwestern Iowa...

* Until 845 PM CDT.

* At 745 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles northeast of Walnut to near Stuart, moving
  south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Atlantic, Greenfield, Stuart, Griswold, Anita, Exira, Adair,
  Fontanelle, Elk Horn, Dexter, Lewis, Casey, Orient, Diamondhead
  Lake, Massena, Menlo, Kimballton, Cumberland, Bridgewater and
  Brayton.

This includes Interstate 80 between mile markers 50 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
      4168 9509 4154 9424 4116 9424 4116 9516
TIME...MOT...LOC 0045Z 006DEG 16KT 4159 9506 4144 9426 

HAIL...1.00IN
WIND...60MPH
 
$$

Beerends
2 follow-up statements
724 
WWUS53 KDMX 070105
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
805 PM CDT WED JUN 6 2018

IAC001-009-029-077-070145-
/O.CON.KDMX.SV.W.0112.000000T0000Z-180607T0145Z/
Cass IA-Guthrie IA-Audubon IA-Adair IA-
805 PM CDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CASS...SOUTHERN GUTHRIE...SOUTHERN AUDUBON AND ADAIR COUNTIES...

At 805 PM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Walnut to 10 miles south of Stuart,
moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Atlantic, Greenfield, Stuart, Griswold, Anita, Exira, Adair,
Fontanelle, Elk Horn, Dexter, Lewis, Casey, Orient, Diamondhead Lake,
Massena, Menlo, Kimballton, Cumberland, Bridgewater and Brayton.

This includes Interstate 80 between mile markers 50 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
      4168 9509 4154 9424 4116 9424 4116 9516
TIME...MOT...LOC 0105Z 006DEG 16KT 4151 9507 4136 9427 

HAIL...1.00IN
WIND...60MPH
 
$$

Beerends
670 
WWUS53 KDMX 070141
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
841 PM CDT WED JUN 6 2018

IAC001-009-029-077-070150-
/O.EXP.KDMX.SV.W.0112.000000T0000Z-180607T0145Z/
Cass IA-Guthrie IA-Audubon IA-Adair IA-
841 PM CDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR CASS...SOUTHERN GUTHRIE...
SOUTHERN AUDUBON AND ADAIR COUNTIES WILL EXPIRE AT 845 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds in excess of 50 mph and heavy rain are still possible with 
these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, south central, southwestern and west central Iowa.

LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
      4168 9509 4154 9424 4116 9424 4116 9516
TIME...MOT...LOC 0140Z 006DEG 16KT 4136 9509 4121 9429 

$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:43 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 6, 6:43 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Wed Jun 6 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 253 PM CDT Wed Jun 6 2018

Iowa is just downstream of the upper ridge axis across the Plains in
an area of good warm advection and moisture advection.  Strong
instability has developed into the western half of Iowa this
afternoon as temperatures and dewpoints have quickly risen. Surface
boundary is pushing into northern Iowa with a weak shortwave
crossing through South Dakota along with some associated forcing.
This setup is the main concern in the short term with the potential
for severe convection late this afternoon into tonight. Latest GOES-
16 visible imagery is showing agitated cumulus near Storm Lake
and cap is likely to break within an hour or two as the updrafts
continue to strengthen and the front approaches. Given the strong
instability, rapid development is expected once initiation occurs.
However, shear is modest at best with effective bulk shear around
25- 35kts across much of the area. Despite this lack of stronger
shear, the strong instability should be more than sufficient for
severe hail production. Downdraft CAPES are also robust with
values of 1200-1400 adding the wind threat component as well. Any
tornado potential is likely to be early in the event with initial
strong updrafts stretching out any available surface vorticity
near the boundary. As gusts fronts consolidate into the evening,
the system is likely to become a forward propagating line moving
southeast through central into southern Iowa during the evening
with hail and winds the main threat. Heavy rains will also occur
given PWATs approaching 1.5 inches although as the system become
more progressive, the overall threat for flash flooding is
expected to remain limited, although urban areas are always
concerning in high rate events.

This convective complex is expected to pass out of southern Iowa
this evening.  However, main low level flow will continue to be
focused just west of the forecast area in Nebraska as southeast
South Dakota overnight with convection continuing in those
locations.  Upper flow will likely carry some of this convection
into western areas overnight with additional rainfall and some
limited severe threat persisting through sunrise.

Another round of convection is expected from later Thursday
afternoon into Friday morning as a shortwave passes through the
Plains and toward the state.  There remains the potential for severe
weather during this time along with heavy rain although detail
remain somewhat sketchy as the convection tonight into early
Thursday will impact Thursday afternoons outcome.  The potential for
additional periods of convection persist into the weekend and
especially later Monday into Monday night as the main shortwave
passes through the state.  Temperatures will be at the mercy of
convection, although with no push of colder air until early next
week, readings will remain mostly above normal.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 642 PM CDT Wed Jun 6 2018

Thunderstorms will impact the KDSM and KOTM areas early in the
period. Primary threat is strong outflow winds through 03z.
Additional storms may occur on Thursday though confidence is low
enough at any location to keep out of the forecast at this time.
As storms end, the wind will generally become light then
gradually become east/southeast on Thu.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Donavon
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Wed Jun 6 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-072030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong to severe thunderstorms are developing this
afternoon and will continue into tonight. The main threats will
be damaging thunderstorm wind gusts, large hail, and heavy rain.
An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern will continue into the weekend. A few
severe storms are possible on Thursday and Friday with the main
threat expected to be hail and winds. The heavy rain potential
also exists Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed this afternoon into tonight and at times
Thursday into this weekend.

Ansorge

In the hours before

Local storm report, Jun 6, 7:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     PELLA                   41.41N 92.92W
06/06/2018                   MARION             IA   EMERGENCY MNGR

            REPORTS OF TREES DOWNED IN PELLA.

&&

CC
Local storm report, Jun 6, 7:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     4 SW PELLA              41.36N 92.97W
06/06/2018                   MARION             IA   EMERGENCY MNGR

            POWER LINES DOWNED NEAR HOWELL STATION
            CAMPGROUND ON 198TH PLACE.

&&

CC
Special weather statement, Jun 6, 7:25 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
725 PM CDT WED JUN 6 2018

IAZ057-058-070-071-070100-
Guthrie IA-Audubon IA-Adair IA-Cass IA-
725 PM CDT WED JUN 6 2018

...GUSTY WINDS TO 40 MPH AND DIME HAIL POSSIBLE...

At 724 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Irwin to near Stuart. Movement
was south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Audubon, Guthrie Center, Stuart, Anita, Exira, Adair, Elk Horn,
Dexter, Casey, Diamondhead Lake, Menlo, Kimballton, Brayton, Audubon
County Airport, Anita Municipal Airport and Lake Anita State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, south central, southwestern and west central Iowa.

LAT...LON 4151 9504 4160 9504 4160 9509 4184 9509
      4161 9428 4160 9428 4160 9424 4133 9424
      4150 9513
TIME...MOT...LOC 0024Z 008DEG 14KT 4176 9509 4149 9425

Beerends
Local storm report, Jun 6, 7:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     KNOXVILLE               41.32N 93.11W
06/06/2018                   MARION             IA   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED IN KNOXVILLE
            RELAYED BY EMERGENCY MANAGEMENT.

&&

CC
Local storm report, Jun 6, 7:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
732 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     GRINNELL                41.74N 92.72W
06/06/2018                   POWESHIEK          IA   LAW ENFORCEMENT

            STRAIGHT LINE WINDS WITH DAMAGE TO UTILITY
            POLES. SEVERAL POWER LINES DOWN INCLUDING
            SEVERAL HIGH VOLTAGE LINES. DEBRIS
            THROUGHOUT CITY BLOCKING STREETS.

&&

ANSORGE
Special weather statement, Jun 6, 7:38 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
738 PM CDT WED JUN 6 2018

IAZ083-084-070115-
Clarke IA-Lucas IA-
738 PM CDT WED JUN 6 2018

...GUSTY WINDS TO 50 MPH AND DIME HAIL POSSIBLE...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Chariton, moving south at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Osceola, Lucas, Woodburn, Derby and Chariton Municipal Airport.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Iowa.

LAT...LON 4090 9381 4116 9376 4116 9334 4090 9334
TIME...MOT...LOC 0038Z 358DEG 29KT 4113 9351

Beerends

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:15 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe, Wapello, Warren60 min
Jun 6, 7:25 PM CDTSpecial Weather StatementDMXAudubon35 min
Jun 6, 7:38 PM CDTSpecial Weather StatementDMXClarke37 min
Jun 6, 7:55 PM CDTSpecial Weather StatementDMXDavis, Wapello35 min
Jun 6, 8:01 PM CDTSpecial Weather StatementDMXAppanoose, Decatur, Wayne44 min
Jun 6, 8:18 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello29 min
Jun 6, 8:25 PM CDTSpecial Weather StatementDMXCrawford35 min
Jun 6, 8:40 PM CDTSpecial Weather StatementDMXAdams, Ringgold, Union35 min
Jun 6, 8:55 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union50 min
Jun 6, 9:53 PM CDTSevere Thunderstorm WarningDMXDallas, Polk22 min
Jun 6, 9:56 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie28 min
Jun 6, 11:39 PM CDTSpecial Weather StatementDMXTaylor36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.